Skip to main content

Conformal Dimension And Random Groups

Abstract

We give a lower and an upper bound for the conformal dimension of the boundaries of certain small cancellation groups.

We apply these bounds to the few relator and density models for random groups. This gives generic bounds of the following form, where l is the relator length, going to infinity.

  1. (a)

    \({1 + 1/C < \mathcal{C}{\rm dim}(\partial_{\infty}G) < Cl/{\rm log}(l)}\) , for the few relator model, and

  2. (b)

    \({1 + l/(C\, {\rm log}(l)) < \mathcal{C}{\rm dim}(\partial_{\infty}G) < Cl}\) , for the density model, at densities d < 1/16.

In particular, for the density model at densities d < 1/16, as the relator length l goes to infinity, the random groups will pass through infinitely many different quasi-isometry classes.

This is a preview of subscription content, access via your institution.

References

  1. G.N. Arzhantseva, A.Yu. Ol′shanskiĭ, Generality of the class of groups in which subgroups with a lesser number of generators are free, Mat. Zametki 59:4 (1996), 489-496, 638.

    Google Scholar 

  2. Bonk M., Foertsch T.: Asymptotic upper curvature bounds in coarse geometry. Math. Z. 253(4), 753–785 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  3. Bourdon M.: Au bord de certains polyèdres hyperboliques. Ann. Inst. Fourier (Grenoble) 45(1), 119–141 (1995)

    MathSciNet  MATH  Article  Google Scholar 

  4. Bourdon M.: Immeubles hyperboliques, dimension conforme et rigidité de Mostow. Geom. Funct. Anal. 7(2), 245–268 (1997)

    MathSciNet  MATH  Article  Google Scholar 

  5. Bridson M.R., Haefliger A.: Metric Spaces of Non-Positive Curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 319. Springer-Verlag, Berlin (1999)

    Google Scholar 

  6. Champetier C.: Propriétés statistiques des groupes de présentation finie. Adv. Math. 116(2), 197–262 (1995)

    MathSciNet  MATH  Article  Google Scholar 

  7. Coornaert M.: Mesures de Patterson-Sullivan sur le bord d’un espace hyperbolique au sens de Gromov. Pacific J. Math. 159(2), 241–270 (1993)

    MathSciNet  MATH  Google Scholar 

  8. F. Dahmani, V. Guirardel, P. Przytycki, Random groups do not split, Math. Ann., to appear.

  9. É. Ghys, Groupes aléatoires (d’aprés Misha Gromov,. . .), Astérisque (294):viii (2004), 173-204.

  10. M. Gromov, Hyperbolic groups, in “Essays in Group Theory”, Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987), 75-263.

  11. M. Gromov, Asymptotic invariants of infinite groups, in “Geometric Group Theory 2 (Sussex, 1991),” London Math. Soc. Lecture Note Ser. 182 Cambridge Univ. Press, Cambridge (1993), 1-295.

  12. Heinonen J.: Lectures on Analysis on Metric Spaces. Universitext. Springer-Verlag, New York (2001)

    Book  Google Scholar 

  13. Kapovich I., Schupp P.: Genericity, the Arzhantseva-Ol′shanskii method and the isomorphism problem for one-relator groups. Math. Ann. 331(1), 1–19 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  14. Kapovich I., Schupp P., Shpilrain V.: Generic properties of Whitehead’s algorithm and isomorphism rigidity of random one-relator groups. Pacific J. Math. 223(1), 113–140 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  15. B. Kleiner, The asymptotic geometry of negatively curved spaces: uniformization, geometrization and rigidity, in “International Congress of Mathematicians II, Eur. Math. Soc., Zürich (2006), 743-768.

  16. Lyndon R.C., Schupp P.E.: Combinatorial Group Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete 89. Springer-Verlag, Berlin (1977)

    Google Scholar 

  17. Mackay J.M.: Spaces and groups with conformal dimension greater than one. Duke Math. J. 153(2), 211–227 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  18. Mackay J.M., Tyson J.T.: Conformal Dimension: Theory and Application, University Lecture Series 54. American Mathematical Society, Providence: RI (2010)

    Google Scholar 

  19. Y. Ollivier, A January 2005 Invitation to Random Groups, Ensaios Matemáticos [Mathematical Surveys] 10, Sociedade Brasileira de Matemática, Rio de Janeiro (2005).

  20. Ollivier Y.: Growth exponent of generic groups. Comment. Math. Helv. 81(3), 569–593 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  21. Ollivier Y.: Some small cancellation properties of random groups. Internat. J. Algebra Comput. 17(1), 37–51 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  22. Ollivier Y., Wise D.T.: Cubulating random groups at density less than 1/6. Trans. Amer. Math. Soc. 363, 4701–4733 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  23. Pansu P.: Dimension conforme et sphère à à l’infini des variétés á courbure négative. Ann. Acad. Sci. Fenn. Ser. A I Math. 14(2), 177–212 (1989)

    MathSciNet  MATH  Google Scholar 

  24. Paulin F.: Un groupe hyperbolique est déterminé par son bord. J. London Math. Soc. (2) 54(1), 50–74 (1996)

    MathSciNet  MATH  Google Scholar 

  25. Shukhov A.G.: On the dependence of the growth exponent on the length of the defining relation. Mat. Zametki 65(4), 612–618 (1999)

    MathSciNet  Google Scholar 

  26. Strebel R.: Appendix, Small cancellation groups, in “Sur les groupes hyperboliques d’après Mikhael Gromov (Bern, 1988)”. Birkhäuser Progr. Math. 83, 227–273 (1990)

    MathSciNet  Google Scholar 

  27. Tukia P., Väisälä J.: embeddings of metric spaces. Ann. Acad. Sci. Fenn. Ser. A I Math. 5(1), 97–114 (1980)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to John M. Mackay.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Mackay, J.M. Conformal Dimension And Random Groups. Geom. Funct. Anal. 22, 213–239 (2012). https://doi.org/10.1007/s00039-012-0153-z

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00039-012-0153-z

Keywords and phrases

  • Conformal dimension
  • random groups

2010 Mathematics Subject Classification

  • Primary 20F65
  • Secondary 20F06
  • 20F67
  • 20P05
  • 57M20